Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 132, NWS Bismarck, ND

August 8, 2002Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 6:20 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 6:20 PM MDT (00:20 UTC)
Expired
Aug 8, 2002, 7:00 PM MDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 5:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS53 KBIS 090020
SVRBIS
NDC001-041-090100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM MDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 700 PM MDT

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES SOUTHWEST OF MOTT...OR ABOUT 43 MILES
  EAST OF BOWMAN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOTT AT 640 PM MDT
  RURAL EASTERN ADAMS COUNTY AT 700 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR
SOUTHERN NORTH DAKOTA.

50 TO 60 MPH WINDS HAVE BEE REPORTED WITH THIS STORM.

LAT...LON 4605 10272 4593 10255 4620 10207 4660 10214

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU AUG 08 2002

A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO
SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY
HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND
THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN
SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500
MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM
EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE
FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING
NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN.

THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED
LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH
DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION
SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA
SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION.
THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE
INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION.

.BIS...NONE.

LM

In the hours before

Special weather statement, Aug 8, 4:58 PM MDT, 1 hour 22 minutes before
NDZ001-009-017-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
545 PM CDT (440 PM MDT) THU AUG 8 2002

...THUNDERSTORMS WERE MOVING INTO NORTHWEST NORTH DAKOTA...

AT 540 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
40 MPH WERE SCATTERED FROM NEAR WOLF POINT TO NEAR WIBAUX MONTANA.
MOVEMENT WAS NORTHEAST AT 35 MPH. PEA SIZE HAIL WILL ALSO BE
POSSIBLE WITH THESE STORMS AS THEY MOVE INTO WESTERN MCKENZIE
COUNTY. TROTTERS IS IN THE PATH OF THE STORMS. THEY WILL BE MOVING
NORTHEAST AND CROSSING HIGHWAY 16 IN RURAL WESTERN MCKENZIE COUNTY.

IF STORMS MOVE INTO YOUR AREA MOVE INSIDE.

JP MARTIN
Special weather statement, Aug 8, 5:22 PM MDT, 58 minutes before
NDZ001-009-017-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
620 PM CDT (520 PM MDT) THU AUG 8 2002

...THUNDERSTORMS WERE MOVING TOWARD WILLISTON NORTH DAKOTA...

AT 620 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
45 MPH WERE ALONG THE MONTANA AND NORTH DAKOTA BORDER...BETWEEN THE
MISSOURI RIVER AND INTERSTATE 94. THEY WERE MOVING NORTHEAST AT
NEARLY 40 MPH. THE STRONGEST STORM WAS 25 MILES SOUTHWEST OF
WILLISTON...ALONG THE YELLOWSTONE RIVER BETWEEN FAIRVIEW AND
CARTWRIGHT.

THUNDERSTORMS ARE FORECAST IN THE WILLISTON AREA BETWEEN 7 AND 8 PM
CDT. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS
POSSIBLE.

IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS.

JP MARTIN
Special weather statement, Aug 8, 6:00 PM MDT, 20 minutes before
NDZ025-037-048-051-090015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
700 PM CDT THU AUG 8 2002

...NEW SEVERE THUNDERSTORM WATCH REPLACES OLD ONE IN A PORTION OF
SOUTH CENTRAL NORTH DAKOTA...
THE NEW SEVERE THUNDERSTORM WATCH 585 UNTIL MIDNIGHT CDT FOR MUCH OF
SOUTHERN NORTH DAKOTA REPLACES THE PREVIOUS WATCH 584 IN STUTSMAN...
EDDY...LAMOURE AND DICKEY COUNTIES.

RSL
Special weather statement, Aug 8, 6:20 PM MDT, 0 minutes before
NDZ001-009-017-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
720 PM CDT THU AUG 8 2002

...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA...

AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE
WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35
MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON.
IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE.

LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET
INSIDE...AWAY FROM WINDOWS.

CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN
THE PATH OF THESE STORMS.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:45 PM MDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Aug 8, 7:16 PM MDTSevere Thunderstorm WarningBISEmmons59 min
Aug 8, 7:29 PM MDTSevere Thunderstorm WarningBISMorton61 min
Aug 8, 7:55 PM MDTSevere Thunderstorm WarningBISBurleigh65 min
Aug 8, 8:06 PM MDTSevere Thunderstorm WarningBISMcLean54 min
Aug 8, 8:15 PM MDTSevere Thunderstorm WarningBISKidder, Logan, McIntosh60 min
Aug 8, 8:57 PM MDTSevere Thunderstorm WarningBISSheridan63 min
Aug 8, 9:37 PM MDTSevere Thunderstorm WarningBISFoster, Wells53 min
Aug 8, 10:37 PM MDTSevere Thunderstorm WarningBISPierce38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.